Alert archive / Texas / Flash Flood Warnings in 2024
Flash Flood Warning 27, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 30, 2024, 7:30 PM CDT for Terrell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2024, 7:30 PM CDT (00:30 UTC)
- Expired
- May 30, 2024, 10:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Terrell County, TX
The radar
The Laughlin AFB radar (KDFX), 175 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
389
WGUS54 KMAF 310030
FFWMAF
TXC443-310330-
/O.NEW.KMAF.FF.W.0027.240531T0030Z-240531T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
730 PM CDT Thu May 30 2024
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Southeastern Terrell County in southwestern Texas...
* Until 1030 PM CDT.
* At 730 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 3 inches of
rain have fallen. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Dryden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3003 10176 2978 10176 2978 10181 2980 10180
2981 10182 2979 10183 2981 10185 2978 10193
2980 10194 2980 10196 2982 10198 2980 10199
2980 10203 2979 10205 2979 10212 2983 10218
2985 10218 2984 10220 2985 10223 3010 10213
FLASH FLOOD...RADAR INDICATED
$$
Julie Phillipson1 follow-up statement
893
WGUS74 KMAF 310113
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
813 PM CDT Thu May 30 2024
TXC443-310330-
/O.CON.KMAF.FF.W.0027.000000T0000Z-240531T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Terrell TX-
813 PM CDT Thu May 30 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT THIS
EVENING FOR SOUTHEASTERN TERRELL COUNTY...
At 813 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1.5 and 3 inches of rain have
fallen. Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Dryden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3003 10176 2978 10176 2978 10181 2980 10180
2981 10182 2979 10183 2981 10185 2978 10193
2980 10194 2980 10196 2982 10198 2980 10199
2980 10203 2979 10205 2979 10212 2983 10218
2985 10218 2984 10220 2985 10223 3010 10213
FLASH FLOOD...RADAR INDICATED
$$
Julie PhillipsonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 30, 7:06 PM CDT, 24 minutes earlier.
Area forecast discussion, May 30, 7:06 PM CDT, 24 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX Issued by National Weather Service El Paso Tx/Santa Teresa NM 706 PM CDT Thu May 30 2024 ...New AVIATION... .SHORT TERM... (This afternoon through Friday night) Issued at 228 PM CDT Thu May 30 2024 - Scattered to numerous thunderstorms, some severe with all hazards in play, are forecast this afternoon and evening for the northern Permian Basin and the lower Trans Pecos - Another round of thunderstorms Friday night? Going to be a busy afternoon, so will keep this somewhat brief. Latest mesoanalysis and satellite data suggest that the outflow boundary is along a line from south of Tatum NM east-southeastward through just northeast of Midland to almost Garden City, TX. Meanwhile, a dryline extends across southeastern NM from Artesia south through Carlsbad, then from there south southeastward to near Pecos and Fort Stockton. Hodographs support splitting storms this afternoon where convection can realize substantial MLCAPE exceeding 3000 J/kg, steep mid-tropospheric lapse rates, and effective shear in the 40-50 knot range. Right-moving daughter cells, especially if they can latch onto the baroclinic vorticity within the outflow boundary, will have the potential to produce a couple of tornadoes just inside the cool side of the boundary where LCLs and subcloud RHs are higher than on the warm side of the boundary. Large to giant (> 3" diameter) hail, wind gusts over 70 mph, and very heavy rainfall are likely to occur. With the left-moving daughter cells, all threats are in play except for tornadoes. Looking at two areas for CI this afternoon...Pecos County and also along the outflow boundary across the northern/northwestern Permian Basin. WoFS paintballs suggestive of upscale growth into two MCSs, one with messy cell mergers over the northeastern Basin and the second over Terrell County. Flash flooding will then be a concern over these areas. Some CAMs are hinting at redevelopment over the northeastern Basin after midnight as well...bears watching. Friday looks to be a down day as cool outflow from the expected MCSs overspreads the area. Should be a nice day. Friday night likewise should be quiet, with possibly some showers and thunderstorms across the northeastern Basin Friday night. NBM looked good for the short- term and was used with no modification other than to add T+ in the grids for this afternoon/evening where there was PoPs. -bc && .LONG TERM... (Saturday through Wednesday) Issued at 228 PM CDT Thu May 30 2024 Behind a cold front reinforced by mesoscale outflow boundaries, easterly upslope surface flow will advect in higher levels of moisture for all of the area on Saturday. PWATs are forecast to reach levels that are above annual climatological maximum, with parts of West Texas being included by WPC in risk for excessive rainfall. In addition to increased moisture behind Friday's cold front and the dryline setting up farther to the west, an upper short wave trough will provide lift for storms. The most widespread rain chances are forecast Saturday, when a chance of thunderstorms will be present for much of the area. SPC has outlined parts of West Texas in a SLGT risk Saturday and MRGL Sunday. The combination of deep layer shear of 40-60kts over the southern 2/3rds of the area, anomalously high boundary layer moisture, and steep lapse rates of 7-9 C/km will be conducive to a risk of hail and damaging winds in any storms that develop and become severe on Saturday. While an isolated tornado cannot be ruled out in the most intense and rapidly developing storms, the higher tornado risk looks to be present farther north over the TX PH. Despite storm chances over westernmost regions, QPF remains low over higher terrain. More on this in the Fire Weather Discussion. Sunday's storm coverage will be less than Saturday as the trough moves east of the area, with most forcing for convection a result of the dryline. Westerly downsloping winds over higher terrain sharpens the dryline during the afternoon, but only isolated convection is forecast, mainly in southern parts of the area over the mountains. Hail and damaging winds are possible in the strongest storms. Increasing thicknesses following the departing trough on Sunday will also result in warmer temperatures than Saturday. After Sunday, a summer-like Death Ridge pattern, with ridging building from the eastern Pacific into the U.S. Intermountain West and Rockies, will mark a warming trend that continues into Wednesday. Cluster analysis consistently shows a quasi-stationary upper ridge setting up over Mexico by Monday, and LREF model as well as forecast dew point grids indicate the dryline retreating west to El Paso after Sunday. While still too early to tell, this might mark the unofficial start of our monsoon season. With the dryline this far west, rain is not likely anywhere in the area. Some rain chances are indicated at the end of the long term for western parts of the area, but this far out we will need to see a more consistent signature in models before we conclude rain is possible next week. Highs Saturday will be the coolest out of all days in the long term, near to below average northeast of the Pecos River with upper 80s over higher elevations and northeastern Permian Basin, and a few degrees above average in the 90s and above elsewhere, triple digits near the Rio Grande. Lows Saturday night remain warmer than average and in the 60s, 70s near the Rio Grande and over the southeastern Permian Basin. Highs Sunday feature 90s and above, with triple digits making an appearance not only in the Big Bend but also in the Reeves County Plains up along the Pecos River into SE NM. Lows will Sunday night will be similar but warmer than Saturday night, as surface flow becomes more southerly and warmer air from the south is transported into the area. Monday through Wednesday, highs 10 to 15 degrees warmer than average for early June are expected, with highs mostly in the triple digits and above, aside from higher elevations, northern Lea County, and the northern Permian Basin where highs will stay in the 90s. Lows likewise will continue to be warmer than average, 70s present over much of the southern and eastern Permian Basin, leeward plains of the Guadalupe into Davis Mountains, and near the Rio Grande, 60s elsewhere. Highs Tuesday are likely to be the warmest in the long term, close to 15 degrees above average for early June. After surface flow again becomes more easterly later on Wednesday in response to an approaching short wave, highs Thursday will be slighter "cooler" but remain above average, similar to readings seen on Sunday. Lows Thursday night will continue the trend of above average temperatures, with warmest lows in the 70s along the Pecos River and near the Rio Grande, and coolest lows in the highest elevations of West Texas and the Guadalupes. && .AVIATION... (00Z TAFS) Issued at 705 PM CDT Thu May 30 2024 VFR conditions expected for the TAF period. MVFR possible for another hour (through 01Z at KMAF) due to low CIGs of BKN030. Thereafter, KMAF will become VFR. Winds will be light to low-end breezy (7-12 knots) through the remainder of this evening and into the overnight hours. Winds at KMAF, KFST, and KHOB will remain out of the E/SE, with SWerly winds for KPEQ, KINK, and KCNM. && .FIRE WEATHER... Issued at 228 PM CDT Thu May 30 2024 Elevated fire weather conditions are forecast over westernmost regions each day, mainly west of the dryline for higher terrain west of the Pecos, especially Eddy County Plains and the Guadalupes. Min RH below critical 15% level will coincide with increased 20ft winds each afternoon west of the dryline, with ERCS remaining above the 90th percentile. In any storms Saturday afternoon, fire starts from lightning will be possible as far west as the Sacramento Foothills due to critically dry fuels and lack of wetting rains in any storms. However, below average fuel density will constrain fire risk. Highest risk of fire weather conditions is indicated for Sunday through Wednesday, with critical fire weather conditions possible Sunday and Monday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring MMM MMM MMM MMM / MMM MMM MMM MMM Carlsbad MMM MMM MMM MMM / MMM MMM MMM MMM Dryden MMM MMM MMM MMM / MMM MMM MMM MMM Fort Stockton MMM MMM MMM MMM / MMM MMM MMM MMM Guadalupe Pass MMM MMM MMM MMM / MMM MMM MMM MMM Hobbs MMM MMM MMM MMM / MMM MMM MMM MMM Marfa MMM MMM MMM MMM / MMM MMM MMM MMM Midland Intl Airport MMM MMM MMM MMM / MMM MMM MMM MMM Odessa MMM MMM MMM MMM / MMM MMM MMM MMM Wink MMM MMM MMM MMM / MMM MMM MMM MMM && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...70 LONG TERM....94 AVIATION...99
Hazardous weather outlook, May 30, 2:40 PM CDT, 4 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 240 PM CDT Thu May 30 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-311945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 240 PM CDT Thu May 30 2024 /140 PM MDT Thu May 30 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a medium risk of severe thunderstorms this afternoon and evening, mainly east of Midland-Odessa and across the Lower Trans Pecos. Any severe storms that do develop will be accompanied by large hail and/or damaging winds and/or an isolated tornado. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low risk of severe thunderstorms Friday afternoon and evening, mainly over the Western Low Rolling Plains, Southeast Permian Basin, and Lower Trans Pecos. Any severe storms that do develop will be accompanied by large hail and/or damaging winds. There is a low risk of severe thunderstorms Saturday afternoon and evening. Any severe storms that do develop will be accompanied by large hail and/or damaging winds. Hazardous heat is possible, mainly along the Rio Grande. Near-critical fire weather conditions are possible, mainly over the higher terrain west of the Pecos, especially Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, May 30, 6:38 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
638 PM CDT Thu May 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Hail 13 NW Midkiff 31.77N 102.00W
05/30/2024 M1.75 Inch Midland TX Trained Spotter
0620 PM Hail 8 W Seagraves 32.94N 102.70W
05/30/2024 M1.50 Inch Gaines TX Trained Spotter
&&Local storm report, May 30, 6:45 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
645 PM CDT Thu May 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM Tornado 8 ESE Pleasant Farms 31.65N 102.20W
05/30/2024 Upton TX NWS Employee
Large tornado formed on the Upton/Midland
County line.
&&
casLocal storm report, May 30, 6:48 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
648 PM CDT Thu May 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM Hail 9 N Seminole 32.85N 102.65W
05/30/2024 M2.00 Inch Gaines TX Other Federal
2 inch diameter hail on US62.
&&Local storm report, May 30, 6:54 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
654 PM CDT Thu May 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM Hail 5 W Dryden 30.05N 102.20W
05/30/2024 M2.00 Inch Terrell TX Trained Spotter
Time estimated from radar.
&&Local storm report, May 30, 7:12 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
712 PM CDT Thu May 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM Hail 8 N Seminole 32.83N 102.65W
05/30/2024 M3.00 Inch Gaines TX Other Federal
3 inch diameter hail on US62.
&&Local storm report, May 30, 7:17 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
717 PM CDT Thu May 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Hail 15 NE Crane 31.55N 102.17W
05/30/2024 M1.50 Inch Upton TX Trained Spotter
&&The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:13 PM CDT | Severe Thunderstorm Warning | MAF | Midland, Reagan, Upton | 47 min |
| May 30, 7:16 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 44 min |
| May 30, 7:26 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 49 min |
| May 30, 7:29 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 46 min |
| May 30, 7:54 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 51 min |
| May 30, 7:56 PM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 49 min |
| May 30, 8:12 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines, Martin | 51 min |
| May 30, 8:41 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 43 min |
| May 30, 8:46 PM CDT | Flash Flood Warning | MAF | Gaines | 3 hr |
| May 30, 8:46 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 44 min |
| May 30, 8:51 PM CDT | Areal Flood Warning | MAF | Midland | 114 min |
| May 30, 9:38 PM CDT | Special Weather Statement | MAF | Borden | 52 min |
| May 30, 9:47 PM CDT | Special Weather Statement | MAF | Dawson | 43 min |
| May 30, 10:08 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard, Mitchell, Scurry | 54 min |
| May 30, 10:42 PM CDT | Special Weather Statement | MAF | Mitchell | 48 min |
| May 30, 10:51 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 54 min |
| May 30, 11:09 PM CDT | Special Weather Statement | MAF | Mitchell | 51 min |
| May 31, 6:55 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 22 min |
Nearby
Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.